Sponsored
×
Pitt develops new epilepsy drug - The Pitt News

Pitt develops new epilepsy drug

Will Miller | Staff Illustrator

Pitt researchers are developing a drug that may help people with epilepsy see fewer medication side effects, according to a recent report.

Epilepsy researchers have spent the past two-and-a-half years redesigning Retigabine, a commonly prescribed epilepsy drug, to increase effectiveness and decrease side effects. The U.S. Department of Defense’s Joint Warfighter Medical Research Program funded the study, which researchers published March 22, in Molecular Pharmacology.

The new drug could also help people with ringing in their ears, a condition known as tinnitus. The drug can treat both conditions, as they are caused by overexcitation of potassium channels in brain cells.

Epilepsy is a condition where a patient experiences at least two seizures per year caused by unpredictable firing of nerve signals in the brain. According to the World Health Organization, about 50 million people have been diagnosed with epilepsy worldwide. This equates to roughly 1 percent of all people, according to Thanos Tzounopoulos, one of the researchers and associate professor of otolaryngology at Pitt’s School of Medicine.

According to the Epilepsy Foundation, 3 million people in the United States have epilepsy and 150,000 new cases are diagnosed in the United States each year.

Most epileptics take seizure drugs that target sodium, potassium and chloride ions at the nerve cell membranes to reduce the firing of brain cells, according to Tzounopoulos. This prevents the overexcitation of these cells that would cause seizures or tinnitus.

“Unfortunately, these drugs don’t work well in nearly one-third of patients and there is a great need for better treatments,” Tzounopoulos said.

Tzounopoulos, along with Peter Wipf, professor of chemistry at Pitt, and other collaborators, redesigned the drug Retigabine, which is already used for seizure management. Retigabine works on five types of ion channels in the brain — only two types are important for epilepsy, however. These two channels, KCNQ2 and KCNQ3, partially cause the seizures and tinnitus, according to Tzounopoulos.

Wipf said the drug may also provide patients with tinnitus a new treatment. There is currently no cure or treatment for tinnitus. 

Tinnitus is common in the elderly population and in people who work in noisy professions, according to Wipf. 

“A significant amount of the population has tinnitus, but it is sometimes only noticed in a quiet environment,” Wipf said. 

According to Tzounopoulos, this new drug will be more potent, meaning patients will need smaller concentrations of the drug.

Wipf said the side effects that occur with Retigabine include visual disturbances, discoloration of the skin and difficulty sleeping.

Christina M. Patterson, interim director of the Epilepsy Monitoring Unit at Children’s Hospital of Pittsburgh of UPMC, said one of the biggest challenges children with epilepsy face is the unpredictability of seizures. 

“Seizures can occur unexpectedly and sometimes without any precipitating factors. Having medications available that control seizures and stop them from interrupting the daily lives of children and their families is of great importance in treating this disease,”  Patterson said.

Before researchers can study the drug in humans, it must be studied in animal models. Wipf said he and the other researchers are currently studying the drug in mice and rats, and the studies should conclude within the next two months and then move into further animal clinical trials.

“At this point, the new compound is ready to be studied further in animal models of epilepsy and tinnitus and for other preclinical assessments,” Wipf said.

When the drug eventually reaches clinical trials in humans, Wipf and Tzounopoulos hope it prevents seizures with better efficacy and provides relief for patients experiencing tinnitus.

“We have a new drug in the case that other drugs won’t work,” Tzounopoulos said. “We hope to improve the quality of life of epilepsy sufferers.”

Leave a comment.

newsdesk :